Alert archive / California / Tornado Warnings in 2019
Tornado Warning 1, NWS Los Angeles, CA
NWS Los Angeles, CA issued this tornado warning at Feb 3, 2019, 1:28 AM PST for Santa Barbara County, California. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 3, 2019, 1:28 AM PST (09:28 UTC)
- Expired
- Feb 3, 2019, 2:15 AM PST
- In force
- 47 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Santa Barbara County, CA
The radar
The Vandenberg AFB radar (KVBX), 49 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 9.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
224
WFUS56 KLOX 030928
TORLOX
CAC083-031015-
/O.NEW.KLOX.TO.W.0001.190203T0928Z-190203T1015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service OXNARD CA
128 AM PST SUN FEB 3 2019
The National Weather Service in OXNARD has issued a
* Tornado Warning for...
Northwestern Santa Barbara County in southwestern California...
* Until 215 AM PST.
* At 125 AM PST, a rotating cell capable of producing a weak tornado
was located just off the coast of Gaviota moving towards Highway
101 through Gaviota State Park.
HAZARD...Weak tornado.
SOURCE...Radar indicated rotation.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
* This dangerous storm will be near...
Refugio State Beach around 130 AM PST.
Santa Ynez, Solvang and El Capitan State Beach around 135 AM PST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3483 11974 3451 11966 3443 11995 3443 11997
3445 12001 3445 12009 3447 12013 3446 12025
3446 12029 3451 12032
TIME...MOT...LOC 0925Z 240DEG 49KT 3448 12018
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
Kaplan1 follow-up statement
496
WWUS56 KLOX 031010
SVSLOX
Severe Weather Statement
National Weather Service OXNARD CA
210 AM PST SUN FEB 3 2019
CAC083-031016-
/O.EXP.KLOX.TO.W.0001.000000T0000Z-190203T1015Z/
Santa Barbara CA-
210 AM PST SUN FEB 3 2019
...THE TORNADO WARNING FOR NORTHWESTERN SANTA BARBARA COUNTY WILL
EXPIRE AT 215 AM PST...
Doppler radar at 205 AM PST indicated that the cell that was likely
producing a weak tornado has dissipated. Therefore the tornado
warning will be allowed to expire. The National Weather Service has
not yet received any reports of a tornado.
LAT...LON 3483 11974 3451 11966 3443 11995 3443 11997
3445 12001 3445 12009 3447 12013 3446 12025
3446 12029 3451 12032
TIME...MOT...LOC 1006Z 240DEG 49KT 3959 10805
$$
Kaplan/DBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this tornado warning went out at Feb 2, 10:26 PM PST, 3 hours 2 minutes earlier.
Area forecast discussion, Feb 2, 10:26 PM PST, 3 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1026 PM PST Sat Feb 2 2019
.SYNOPSIS...02/728 PM.
Scattered showers will continue across the area tonight before
another wave of steadier precipitation comes in overnight.
Lingering showers are likely through Sunday before a final round
of showers on Monday and Tuesday. Dry conditions are expected to
return by mid-week.
&&
.SHORT TERM (SAT-TUE)...02/835 PM.
Powerful storm moved through Southwest California earlier today
with impressive rain totals of 1 to 3 inches across lower
elevations, and some 4 to 6 inch readings across south facing
mountain slopes. There were bands of high intensity rainfall
associated with the cold front that produced several flash flood
and debris flow reports in the recent burn areas. The highest
rainfall rates occurred across the SBA south coast early this
morning, with rates overs 0.50 inches in 5 minutes! In addition,
very strong and damaging south-southeast winds were observed
across many portions of SW Calif. A few of the highest wind gusts
observed today included 92 mph in the Santa Ynez mountains (4000
feet), 89 mph at Mill Creek in the San Gabriel mountains, and
84 mph at Gaviota Hills.
Behind this powerful cold front, scattered showers have continued
this afternoon and evening. A secondary wave of more organized
shower activity was moving into SLO county this evening, and will
spread across other portions of the forecast area overnight into
early Sunday morning. The coldest temperatures aloft (-25 degrees
celsius) and most unstable air (lifted index values of -2 to -4)
will be focused across SLO county tonight, where isolated
thunderstorms are occuring. Model cross sections showing
strongest lift and orographic wind support between 06z-09z over
SLO and northern SBA counties. As the activity spreads southward
across southern SBA county and Ventura county, expecting
additional rainfall amounts between 0.50 and 1.00 inch across much
of the Sherpa, Whittier, Thomas burn areas, with local totals of
1.50 inches possible across south and southwest facing slopes.
Some of the higher mountains could see totals up to 2 inches due
to favorable orographic support. Rainfall rates are generally
expected to remain below 0.50 inches per hour, but could see some
brief 10 to 15 minute downpours along with small hail due to the
colder air aloft. With all the flooding activity experienced
earlier today, any additional heavy downpours warrants the
continuation of the Flash Flood Watch for the burn areas through 4
am across SBA and Ventura counties, and 7 am across LA county.
Winds advisories were reissued for SLO/SBA counties tonight
as south to southwest winds ramp up ahead of this next shortwave.
Wind gusts to 40 will be common across the lower elevations
and 50 mph across the mountains and foothills. Due to the very
wet soils, could see additional trees down with this secondary
round of winds in SLO/SBA counties.
*** From previous discussion ***
Snow levels remain high today but will be lowering tonight as the
low moves onshore. Snow levels expected to drop to around
5000-5500 feet later tonight and Sunday with significant
accumulations at higher elevations. Not currently expecting
accumulating snow down to the Grapevine but there could be a
mixture of rain/snow there at times.
Another system is expected Mon/Tue. This one doesn't have the
moisture tap today's storm does as it's taking a more over-land
trajectory but it's colder and there will still likely be some
embedded heavier showers at times. Snow levels will be lowering
and there likely will be snow falling on the Grapevine at times.
Current Winter Storm Warning may need extending though
accumulations not expected to be as high as with the weekend
storm.
.LONG TERM (WED-SAT)...02/234 PM.
Finally a break in the wet weather beginning Wednesday, but
temperatures remaining cool through the period. The ECMWF had
shown another system possibly for next Saturday but now the
operational models are in agreement keeping that one north and
east of the area. A few of the GEFS members are favoring some
light rain down to northern SB County but for now will keep it
dry.
&&
.AVIATION...03/0619Z.
At 0530Z at KLAX...there was no marine layer nor a sfc based
inversion.
Low confidence in all TAFs. Cigs and Vis will vary frequently over
the next 24 hours. Showers are more likely over SLO and SBA
counties but are still over VTA and LA counties.
LAX...Low confidence in TAF. Cigs and Vis will vary frequently over
the next 24 hours. There is a 20 percent chc of a shower through
16Z. There is a 20 percent chc of an 8 kt east component 14Z-18Z.
KBUR...Low confidence in TAF. Cigs and Vis will vary frequently over
the next 24 hours. There is a 20 percent chc of a shower through
16Z.
&&
.MARINE...02/914 PM.
Moderate confidence in forecast.
Across the northern two outer water zones (PZZ670-PZZ673), gale
force winds are expected across through late tonight. Then,
SCA level winds will likely continue much of the time from Sun
thru Thu.
Elsewhere, SCA level winds will continue through Sun morning.
There is a 20-30% chance of gale force winds across the northern
inner waters overnight. Seas will likely remain at or above SCA
levels through Sun evening across all of the inner waters, and
through late Sun night across the southern outer waters.
SCA winds are likely across the southern outer waters Mon night
through Thu, and could begin as early as Mon afternoon.
Across the northern inner waters, there is a 30% chance of SCA
level winds late Sun night through Tue night, with SCA conds
likely Wed. Across the southern inner waters and the SBA Channel,
there is a 30-40% chance of SCA level winds late Tue thru Wed.
Large and steep seas will continue across much of the waters
through Sunday.
&&
.BEACHES...02/928 PM.
Surf will build on most beaches overnight, peaking on Sunday at
12 to 18 feet on the Central Coast, 8 to 12 feet on the beaches
of L.A. and VTU Counties, and 4 to 8 feet on exposed beaches of
southern SBA County. Local sets to 20 feet are possible on some
Central Coast beaches, but expect conditions to remain in the
High Surf Advisory category, rather than the warning category in
most areas.
Dangerous breaking waves at the Morro Bay and Ventura Harbor
Entrances are possible on Sunday. Coastal flooding is also a
concern around the 800-830am high tide, with the focus on
exposed southwest and west facing shores. Flooding should be
mostly minor in magnitude, although a few roads may be affected
in Ventura. The should lower to below surf advisory criteria
in most areas by Mon afternoon. Breakers could push back up to
low end advisory on Tuesday and Wednesday.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Coastal Flood Advisory in effect until 11 AM PST Sunday for
zones 34-35-39>41-87. (See LAXCFWLOX).
High Surf Advisory in effect until 11 AM PST Monday for zones
34-35-39>41-87. (See LAXCFWLOX).
Wind Advisory in effect until 6 AM PST Sunday for zones
34>39-51-52. (See LAXNPWLOX).
Flash Flood Watch in effect until 4 AM PST Sunday for zones
36-39-40-44-45-52-53. (See LAXFFALOX).
Flash Flood Watch in effect until 7 AM PST Sunday for zones
41-46-54-88-547. (See LAXFFALOX).
Winter Storm Warning in effect until 4 AM PST Wednesday for
zones 53-54. (See LAXWSWLOX).
PZ...Small Craft Advisory in effect until 9 PM PST Sunday for
zones 645-650-655. (See LAXMWWLOX).
Gale Warning in effect until 3 AM PST Sunday for zones
670-673. (See LAXMWWLOX).
Small Craft Advisory in effect until 3 AM PST Monday for zone
676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (TUE-SAT).
Large surf will bring dangerous breaking waves and rip
currents to coastal areas into Monday. Low elevation snow possible
Monday and Tuesday impacting area roads.
&&
PUBLIC...Gomberg/MW
AVIATION...Rorke
MARINE...DB
BEACHES...DB
SYNOPSIS...Stewart
weather.gov/losangelesIn the hours before
Special weather statement, Feb 2, 9:59 PM PST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service OXNARD CA
959 PM PST SAT FEB 2 2019
CAZ034-037-030700-
San Luis Obispo County Interior Valleys CA-
San Luis Obispo County Central Coast CA-
959 PM PST SAT FEB 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN LUIS OBISPO
COUNTY UNTIL 1100 PM PST...
At 956 PM PST, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Cambria, or 16 miles west of Paso Robles, moving
northeast at 40 mph. This cell will produce brief torrential
rainfall, small hail, wind gusts over 50 mph, and the possibility of
a funnel cloud or weak tornado.
Locations impacted include...
Paso Robles... Cambria... San Miguel... Templeton... Shandon...
and Lake Nacimiento.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3579 12019 3567 12019 3554 12068 3545 12095
3546 12100 3555 12110 3563 12117 3564 12121
3579 12091
TIME...MOT...LOC 0556Z 240DEG 49KT 3564 12095
Kaplan/BrunoSpecial weather statement, Feb 3, 12:17 AM PST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service OXNARD CA
1217 AM PST SUN FEB 3 2019
CAZ039-040-052-030915-
Santa Barbara County South Coast CA-Ventura County Coast CA-
Santa Barbara County Mountains CA-
1217 AM PST SUN FEB 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN VENTURA AND CENTRAL SANTA
BARBARA COUNTIES UNTIL 115 AM PST...
At 1212 AM PST, Doppler radar was tracking a rotating cell near
Santa Barbara that will likely bring brief torrential rain, small
hail, gusty winds to 50 mph and possibly even a funnel cloud or weak
tornado.
With the brief heavy rain, there could be some mudslides and
rockslides.
Locations impacted include...
Santa Barbara...
Montecito...
Carpinteria...
Summerland...
La Conchita...
Isla Vista...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3429 11933 3432 11937 3432 11939 3437 11946
3439 11952 3442 11957 3442 11967 3439 11972
3442 11979 3442 11983 3440 11985 3441 11987
3444 11989 3456 11944 3444 11944 3442 11946
3439 11944 3438 11946 3431 11934
TIME...MOT...LOC 0812Z 256DEG 70KT 3437 11968
Kaplan/DBThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 6:15 PM PST | Wind Advisory | LOX | Santa Barbara | 12 hr |
| Feb 2, 9:55 PM PST | Areal Flood Advisory | LOX | San Luis Obispo | 3 hr |
| Feb 2, 9:59 PM PST | Special Weather Statement | LOX | San Luis Obispo | 61 min |
| Feb 3, 12:17 AM PST | Special Weather Statement | LOX | Santa Barbara | 58 min |
Nearby
Tornado Warnings in California, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.